Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2004, 7:01 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 7:01 PM MDT (01:01 UTC)
- Expired
- Jul 19, 2004, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 122 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3010 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 200101
FFWGJT
COC113-200400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 PM MDT MON JUL 19 2004
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO
* UNTIL 1000 PM MDT
* AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN ALONG HIGHWAY 145...FROM PLACERVILLE TO TELLURIDE.
FLASH FLOODING COULD CAUSE POTENTIAL ROCK OR MUDLSIDES TO OCCUR
ALONG THIS AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3796 10806 3808 10806 3806 10791 3802 10791
3800 10789 3799 10782 3796 10778 3794 10780
3790 10780
$$
NADLER2 follow-up statements
000
WGUS75 KGJT 200206
FFSGJT
COC113-200400-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
806 PM MDT MON JUL 19 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM MDT FOR EAST CENTRAL
SAN MIGUEL COUNTY...
AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO HEAVY RAIN ALONG HIGHWAY 145...FROM SAWPIT TO
TELLURIDE. THE RAIN IS MOVING EAST AT 20 MPH AND HAS ENDED IN
PLACERVILLE AT THIS TIME. LOCAL LAW ENFORCEMENT REPORTED ROCKS ON
HIGHWAY 145 NEAR MILE MARKER 178 AND WATER OVER THE ROAD NEAR SAWPIT.
RUNOFF FROM THE EXCESSIVE RAINFALL WILL CONTINUE TO POSE A THREAT OF
FLASH FLOODING ACROSS THIS AREA THROUGH AT LEAST 1000 PM.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3796 10806 3808 10806 3806 10791 3802 10791
3800 10789 3799 10782 3796 10778 3794 10780
3790 10780
$$
NADLER000
WGUS75 KGJT 200350
FFSGJT
COC113-200400-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MDT MON JUL 19 2004
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL SAN
MIGUEL COUNTY HAS BEEN ALLOWED TO EXPIRE...
HEAVY RAIN AND EXCESS RUNOFF HAS ENDED OVER HIGHWAY 145...BETWEEN
PLACERVILLE AND TELLURIDE. ISOLATED SHOWERS WILL OCCUR THE REST OF
TONIGHT BUT NO SIGNIFICANT RAINFALL IS EXPECTED. STREAMS AND CREEKS
ARE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLOODING
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.
LAT...LON 3796 10806 3808 10806 3806 10791 3802 10791
3800 10789 3799 10782 3796 10778 3794 10780
3790 10780
$$
DJNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:50 PM MDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 19, 1:50 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 150 PM MDT MON JUL 19 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... ANOTHER ACTIVE AFTERNOON UNDERWAY ACROSS THE FORECAST AREA WITH SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN. STORM MOTION GENERALLY TO THE EAST AT 10 TO 15 MPH...WHICH WILL LEAD TO A FEW CELLS PRODUCING LOCALLY HEAVY RAIN. EXPECT ACTIVITY TO INCREASE THROUGH THE EARLY EVENING HOURS AS ANOTHER WAVE ROTATES NORTHEAST ACROSS UTAH AND INTO THE FA...SO HAVE INCREASED EVENING POPS. ANOTHER MILD NIGHT IN STORE...WITH CLOUD COVER AND SUFFICIENT LOW LEVEL MOISTURE HELPING TO KEEP MINS UP. OVERALL CONDITIONS START TO DRY ON TUESDAY AS THE UPPER LEVEL RIDGE GETS SUPPRESSED SOUTH INTO NEW MEXICO BY A PACNW TROUGH WHICH IS FCST TO SLIDE THROUGH THE NRN ROCKIES. WITH DRIER CONDITIONS MOVING IN ALOFT...EXPECT FEWER...BUT SLIGHTLY STRONGER STORMS OVER THE FA. RDG REMAINS SUPPRESSED TO OUR SOUTH ON WEDNESDAY...BEFORE REBUILDING OVER THE WESTERN U.S. LATER IN THE WEEK. GENERAL TREND IS TOWARD DRIER CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY...AND WITH FLOW ALOFT BECOMING MORE NWLY AND DRIER AIR OVER CALIFORNIA GETTING CAUGHT UP INTO THE RDG...WL FOLLOW THIS LEAD. TEMPS TO CLIMB A COUPLE DEGREES BY WEDNESDAY AS LOW LEVEL MOISTURE SLOWLY ERODES... AND H7 TEMPS CLIMB TO AROUND +17 C...AND HAVE GEARED TEMPS MORE TOWARD MET GUIDANCE. .LONG TERM (THURSDAY THROUGH MONDAY)...RIDGE OF HIGH PRESSURE WILL BUILD WEST ACROSS THE GREAT BASIN THROUGH THE WEEKEND. THE ONLY CHANGE IN THE PATTERN WILL BE A SHORTWAVE WHICH WILL AFFECT MAINLY NORTHERN SECTIONS OF THE CWA ON FRIDAY. HAVE CONTINUED THE TREND OF INCREASED POPS ON FRIDAY IN RESPONSE TO THIS WAVE WITH SLIGHT CHANCE LOWER ELEVATIONS/CHANCE POPS OVER MOUNTAINS. OTHERWISE...EXPECT A SLIGHT CHANCE AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS ADEQUATE MOISTURE CONTINUES ACROSS CWA. HAVE COOLED MAX TEMPERATURES OVER THE WEEKEND A FEW DEGREES OTHERWISE LITTLE CHANGE TO PREVIOUS PACKAGE. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JDC/MPM
Hazardous weather outlook, Jul 19, 5:45 AM MDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUL 19 2004 COZ001>014-017>023-UTZ022>025-027>029-201145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY... ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:49 PM MDT | Flash Flood Warning | GJT | Hinsdale | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.